Topics:

Tinea Versicolor: Case 4

Tinea Versicolor: Case 4

An intensely itchy dermatosis developed on the back of a 30-year-old Saudi Arabian renal transplant patient. The patient had never before experienced a similar eruption. He was taking prednisone and azathioprine to prevent transplant organ rejection, as well as amoxicillin for an upper respiratory tract infection.

Many discrete, rough, 1- to 2-mm folliculocentric papules, each covered with an adherent, brown crust, were noted on examination. The referring physician was concerned about an amoxicillin-induced drug eruption and was considering an alternate antibiotic agent.

Among the immunocompromised, tinea versicolor can assume atypical clinical features. In this patient, every one of the thick crusts examined under the microscope when dissolved in 20% potassium hydroxide showed short, curved hyphae intermixed with clusters of round spores. Thus, this patient had an unusually florid case of tinea versicolor. He was treated with fluconazole, an oral triazole antifungal agent, in a single dose of 600 mg. His rash resolved without residue.

 
Loading comments...
Please Wait 20 seconds or click here to close